Alert archive / Montana / Flash Flood Watches in 2011
Flash Flood Watch 1, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Jul 13, 2011, 12:45 PM MDT for Lemhi County, Idaho; 4 counties in Montana. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2011, 12:45 PM MDT (18:45 UTC)
- Expired
- Jul 13, 2011, 7:44 PM MDT
- In force
- 7 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 136 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
496 WGUS65 KMSO 131845 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 1245 PM MDT WED JUL 13 2011 IDC059-MTC023-039-081-093-140300- /O.NEW.KMSO.FF.A.0001.110713T1845Z-110714T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEMHI-DEER LODGE-GRANITE-RAVALLI-SILVER BOW- 1245 PM MDT WED JUL 13 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTIES...IN NORTH CENTRAL IDAHO...LEMHI. IN WEST CENTRAL MONTANA...DEER LODGE... GRANITE...RAVALLI AND SILVER BOW. * UNTIL 9 PM MDT THIS EVENING. * A VERY MOIST AND UNSTABLE ATMOSPHERE WILL SUPPORT STORM DEVELOPMENT THROUGH THE AFTERNOON AND EVENING ACROSS THE NORTHERN ROCKIES. WEAK MID AND UPPER LEVEL WINDS WILL FAVOR STORM DEVELOPMENT OVER AND THROUGH THE SAME AREAS...INTRODUCING THE POTENTIAL FOR FLASH FLOODING. * FLOODING IMPACTS: FLOOD PRONE AREAS ALONG NARROW HIGHWAYS AND FOREST FIRE BURN SCARS ARE SUSCEPTIBLE TO ROCK AND LAND SLIDES AFTER PERIODS OF HEAVY RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
965 WGUS65 KMSO 140144 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 744 PM MDT WED JUL 13 2011 IDC059-MTC023-039-081-093-140245- /O.CAN.KMSO.FF.A.0001.000000T0000Z-110714T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEMHI-DEER LODGE-GRANITE-RAVALLI-SILVER BOW- 744 PM MDT WED JUL 13 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 13, 3:54 AM MDT, 8 hours 51 minutes earlier.
Area forecast discussion, Jul 13, 3:54 AM MDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 354 AM MDT WED JUL 13 2011 .DISCUSSION...TODAY WILL SEE A SIMILAR PATTERN WITH AN UNSTABLE AND MOIST SOUTHWEST FLOW OVER THE NORTHERN ROCKIES. AN UPPER TROUGH ALONG THE WEST COAST IS RESPONSIBLE FOR THIS FLOW. THIS FEATURE WILL MAKE SLIGHT PROGRESS EASTWARD...BUT IT WILL BE ENOUGH TO BEGIN COOLING MOST AREAS. HIGH TEMPERATURES TODAY WILL BE 5 TO 10 DEGREES COOLER THAN YESTERDAY IN MOST AREAS. THE STRONGEST STORMS ARE EXPECTED TO AGAIN INITIALLY DEVELOP OVER LEMHI COUNTY AND SOUTHWEST MONTANA EARLY TO MID AFTERNOON...THEN FORM OVER WEST CENTRAL AND NORTHWEST MONTANA LATE AFTERNOON AND THROUGH THE EVENING. THURSDAY WILL LIKELY BE OUR COOLEST DAY AS A SHORTWAVE DISTURBANCE IN THE TROUGH PASSES OVER THE AREA. BEYOND THAT...THE REGION STAYS UNDER A PERSISTENT SOUTHWEST FLOW. THIS WILL BEGIN A WARMING TREND...AND THE FIRST PART OF NEXT WEEK SHOULD AGAIN BE WELL ABOVE NORMAL. && .AVIATION...MOIST AND UNSTABLE CONDITIONS UNDER SOUTHWEST FLOW WILL AGAIN LEAD TO THUNDERSTORM DEVELOPMENT TODAY. ISOLATED STORMS WILL CONTINUE TO BRUSH EXTREME NORTHWEST MONTANA EARLY THIS MORNING. BUT MUCH LIKE YESTERDAY...THE MAIN ACTIVITY WILL BEGIN OVER SOUTHEAST IDAHO AND SOUTHWEST MONTANA EARLY TO MID AFTERNOON...THEN MIGRATE TO WEST CENTRAL AND NORTHWEST MONTANA LATE AFTERNOON AND THROUGH THE EVENING. SOME OF THESE STORMS COULD AGAIN BE QUITE STRONG...PRODUCING HEAVY RAIN AND SOME HAIL. && NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && WHITMORE
In the hours before
Local storm report, Jul 13, 12:15 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1215 PM MDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 NNW BROCK CREEK 46.61N 112.86W
07/12/2011 E1.00 INCH POWELL MT PUBLIC
QUARTER SIZE HAIL COVERED THE GROUND.
&&
KITSMILLERThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:07 PM MDT | Severe Thunderstorm Warning | MSO | Lemhi | 38 min |
| Jul 12, 7:14 PM MDT | Special Weather Statement | MSO | Lincoln | 31 min |
| Jul 12, 7:52 PM MDT | Special Weather Statement | MSO | Missoula | 53 min |
| Jul 12, 9:26 PM MDT | Special Weather Statement | MSO | Missoula | 49 min |
| Jul 12, 10:15 PM MDT | Special Weather Statement | MSO | Missoula | 45 min |
| Jul 12, 10:16 PM MDT | Special Weather Statement | MSO | Missoula | 29 min |
| Jul 12, 10:42 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Jul 12, 10:56 PM MDT | Special Weather Statement | MSO | Lake | 34 min |
| Jul 12, 11:01 PM MDT | Special Weather Statement | MSO | Lake | 44 min |
| Jul 12, 11:24 PM MDT | Special Weather Statement | MSO | Sanders | 36 min |
| Jul 13, 12:33 AM MDT | Special Weather Statement | MSO | Flathead | 27 min |
| Jul 13, 1:02 AM MDT | Special Weather Statement | MSO | 28 min | |
| Jul 13, 3:54 PM MDT | Special Weather Statement | MSO | Silver Bow | 51 min |
| Jul 13, 5:11 PM MDT | Areal Flood Advisory | MSO | Granite | 3 hr |
| Jul 13, 5:46 PM MDT | Special Weather Statement | MSO | Lake | 44 min |
Nearby
Flash Flood Watches in Montana, 2011Flash Flood Watches in Idaho, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.